Weight Loss
Moderators: coach_k, spoiled_candy, devilish_patsy, nycgirl, Mollybygolly


Whenever I get slightly hungry it is accompanied by really bad heartburn and when I eat something it goes away.  I'm just starting this diet thing and I'm worried that this is going to begin to be a major stumbling block.  I've taken all the OTC meds and they work for a while but most you can only take once or twice a day.  Does anybody know why this happens and what I can do about it.  I've been tested for acid reflux and don't have it.  Thanks
10 Replies (last)
How did they test you for acid reflux? To my knowledge, acid reflux is heartburn. What you describe was quite common with me, when I suffered from heartburn. One thing I wish I had someone advise me back then was: "Do not go on nexium." That's how I gained all this weight. Some of it was rebound weight - just merely feeling better - but most of it was unexplainable because it did not match the level of calories I was consuming, and my level of exercise.

I've done some google research on this, and apparently it's not uncommon to gain weight on the nexium or other OTC antacids.... I found one site in particular with one similar anecdote after anecdote....

One theory is that they change the environment in your gut, encouraging certain microbes to grow that actually change your metabolism and make you gain weight. One thing you might try is probiotic yogurt or Kefir. The idea is to rebalance your gut organisms. 

I also found that simply reducing my weight down to a certain level (out of the overweight range) cured my heartburn permanently. It doesn't take much excess weight to push on the contents of your stomach and cause them to go up the wrong direction.

Sorry you're feeling horrible. :-(
They did some bloodwork for a bacteria that they said is one cause of acid reflux/GERD and then x-rayed my upper GI looking for any damage.  They didn't find anything.  Maybe I miss understood and I just don't have damage or the bacteria but have Acid Reflux.  Thanks for the guidance on the Nexium.
I think that means they were looking for the bacteria that causes ulcers, and were checking for ulcers.

I would report this to the doctor if it continues, because over time, constant heartburn can burn a hole in your esohpagus.

Incidentally, it's exactly what I had too, but then about an hour after I ate I'd get a gnawing sensation and bloating. And my heatburn was happening not just at night but round the clock. In retrospect, going on the nexium was probably the right course for me - to give it time to heal - but it just sucked gaining all the weight. :-(

Google GERD and diet and you'll find a wealth of info about foods to avoid... none of that worked for me, except maybe eliminating milk... that helped with the bloating at least. But YMMV and it's certainly worth a shot!
#4  
Quote  |  Reply
Interesting about nexium. I did have the bacteria you were talking about - so I had to take 8 pills a day for a month to get rid of it, then take nexium for another two months.

I gained weight during this time as well. My stomach is still not like it was before all this happened.  I realise now that the whole thing began because of *low* stomach acid. (low acid causes same symptoms as excess) Right now I'm trying to heal my digestion - increasing stomach acid and getting probiotics from (homemade) kefir.


Since you've just started dieting, there's a chance the heartburn will go away.  I had terrible heartburn for about 10 days starting my diet. Just taking a few Tums helped enough to keep me from feeling too uncomfortable.  Then it just went away.  Maybe your body is having "issues" with all of the healthy food it suddenly has to process?
i have actually had less heartburn since i started dieting on here. I do still get it when i wait to long to eat, but my nighttime heartburn is totally gone. I figure i was overeating and eating wrong thing and my stomach was working overtime to digest the food thus producing more acid.  I hope all works well for u
#7  
Quote  |  Reply
I started the Fat Flush Plan and it seemed to have resolved my heartburn issues.  Eat more often, avoid smoking, caffeine, tomoatoes and any spicy or acidic foods.  You might also want to try a cleanse like those made by RenewLife.  That might help.  For me, it's hormonal.  I'm trying to wean my 16 month old, and my periods are starting to return.  I seem to get heartburn for about a week around the time I'm ovulating.   My mom had the same problem.

Hope you start feeling better soon.  Weight is definitely an issue, if you can get it off, you'll feel better.
I've been having troubles with heartburn.  In fact, it is one of the reasons I wanted to lose weight.  I used to have heartburn once in a while, but then it started to get more frequent.  It used to be only in the evening, but then it started happening in the middle of the day.  Sometimes it would happen just from drinking water (apparently too much water, I guess).  Because it began happening during the day, I began carrying TUMS in my purse (rather than storing them in my medicine chest).

I haven't been to a doctor.  My intuition told me that the problem would subside as I lost weight... getting gradually better each day.  I'm really glad to hear jenmcc say that this is what she experienced.  So, I don't have any advice for you, except that if it's happening more than once a day you probably should consider talking with your doctor.  My heartburn occurs every few days, so I'm planning to stick it out, hoping that it will go away completely.  TUMS.  It'll make you feel a lot better.  You could ask your doctor how many it's okay to take in a day.  Before I began using TUMS for heartburn, I was already taking two a day as a calcium supplement.  I actually quit taking them as a supplement when I had to start using them for heartburn.

(I got heartburn this evening too, when I was finishing up my time on the treadmill.  What a pain.  I knew it was the exercise that had triggered it.)
Chrysbiz, you don't have to suffer the heartburn while losing the weight... I just don't recommend the nexium, based on my personal experience with it... and again, it's a YMMV sort of thing: apparently not everyone gains weight from it.

I did some research about this, and Cimetidine (brand name Tagamet) apparently can act as an appetite suppressant - google cimetidine and weight loss and you can see the studies yourself. So if you need to take something  beyond the Tums, that's what I would recommend. You can get it over the counter too, so that's a plus, and can buy generic so it's a LOT cheaper!

Before I went on the nexium, I had tried everything over the counter, EXCEPT the cimetidine... sigh...

but watch out, cimetidine can mess with hormones and even make birth control less effective.

10 Replies
Advertisement
Advertisement